Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 7, NWS Lubbock, TX

May 30, 2024Terry County, Yoakum County, Texas

NWS Lubbock, TX issued this tornado warning at May 30, 2024, 9:05 PM CDT for Terry County, Yoakum County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 9:05 PM CDT (02:05 UTC)
Expired
May 30, 2024, 9:30 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 105 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

764 
WFUS54 KLUB 310205
TORLUB
TXC445-501-310230-
/O.NEW.KLUB.TO.W.0007.240531T0205Z-240531T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
905 PM CDT Thu May 30 2024

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southwestern Terry County in northwestern Texas...
  Southeastern Yoakum County in northwestern Texas...

* Until 930 PM CDT.

* At 904 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southeast of Plains, moving southeast at 15
  mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Terry and southeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3296 10275 3314 10279 3321 10265 3296 10244
TIME...MOT...LOC 0204Z 332DEG 12KT 3310 10271 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

SINCAVAGE
4 follow-up statements
624 
WWUS54 KLUB 310212
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
912 PM CDT Thu May 30 2024

TXC445-501-310230-
/O.CON.KLUB.TO.W.0007.000000T0000Z-240531T0230Z/
Terry TX-Yoakum TX-
912 PM CDT Thu May 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN TERRY AND SOUTHEASTERN YOAKUM COUNTIES...

At 911 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Tokio, or 10 miles southeast of
Plains, moving southeast at 15 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Terry and southeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail are
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3309 10278 3316 10261 3296 10244 3296 10275
TIME...MOT...LOC 0211Z 332DEG 12KT 3308 10270 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

SINCAVAGE
560 
WWUS54 KLUB 310218
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
918 PM CDT Thu May 30 2024

TXC445-501-310230-
/O.CON.KLUB.TO.W.0007.000000T0000Z-240531T0230Z/
Terry TX-Yoakum TX-
918 PM CDT Thu May 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN TERRY AND SOUTHEASTERN YOAKUM COUNTIES...

At 917 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Tokio, or 10 miles northwest of
Seagraves, moving southeast at 15 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Terry and southeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail are
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3309 10278 3316 10261 3296 10244 3296 10275
TIME...MOT...LOC 0217Z 330DEG 12KT 3306 10268 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

SINCAVAGE
790 
WWUS54 KLUB 310221 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
921 PM CDT Thu May 30 2024

TXC445-501-310230-
/O.CON.KLUB.TO.W.0007.000000T0000Z-240531T0230Z/
Terry TX-Yoakum TX-
921 PM CDT Thu May 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN TERRY AND SOUTHEASTERN YOAKUM COUNTIES...

At 921 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Seagraves, moving southeast at 15
mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Terry and southeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail are
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3309 10276 3312 10258 3296 10244 3296 10275
TIME...MOT...LOC 0221Z 332DEG 12KT 3305 10267 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

SINCAVAGE
853 
WWUS54 KLUB 310225
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
925 PM CDT Thu May 30 2024

TXC445-501-310234-
/O.EXP.KLUB.TO.W.0007.000000T0000Z-240531T0230Z/
Terry TX-Yoakum TX-
925 PM CDT Thu May 30 2024

...THE TORNADO WARNING FOR SOUTHWESTERN TERRY AND SOUTHEASTERN YOAKUM
COUNTIES WILL EXPIRE AT 930 PM CDT...

The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lubbock Texas.

&&

LAT...LON 3309 10276 3312 10258 3296 10244 3296 10275
TIME...MOT...LOC 0224Z 332DEG 12KT 3304 10266 

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 30, 6:38 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 30, 6:38 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
638 PM CDT Thu May 30 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 215 PM CDT Thu May 30 2024

This morning's convection has thrown a small monkey wrench into
today's severe forecast. The outflow boundary has pushed much
further south than expected and, as of 18Z, stretched from Tatum,
New Mexico to near Seminole to Snyder. This boundary has stabilized
the airmass across most of the FA to some degree by significantly
lowering surface temps. This also shifts the main tornado threat
further south than originally expected. Storms are expected to
develop by 3-4 PM CDT across eastern New Mexico and push into the FA
by 4-5 PM CDT. Though forecasted MUCAPE has been lowered from 2000-
4500 to 2000-3500 J/kg, it will still be plenty enough instability
for storms to be sustained and, combined with bulk shear of near 50
knots, allow storms to be strong to severe. Baseball size hail and
wind gusts up to 70 mph are still the expected threats, but a gust
to 80 mph cannot be ruled out. Discrete storms should form into an
MCS as they move to the edge of the Caprock. As PWATs will be
near/over 2 inches and many areas across the Rolling Plains has
already received heavy rainfall, there will be a risk for flash
flooding. A Flood Watch has been issued from 00Z-09Z tonight for our
eastern two rows of counties. As for the tornado risk, as mentioned
previously, it will be along the remnant gust front and mostly to
our south. Storms should exit our eastern zones before 12Z. A cold
front will push into the region by tomorrow morning with the passage
of the upper shortwave that is aiding with developing today's
storms. This should help to keep highs in the 70s and 80s across the
region.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 215 PM CDT Thu May 30 2024

An unsettled semi-zonal flow remains in place through the weekend
with moist southerlies in the low levels pushing PWATs to 1 inch or
greater over much of the forecast area. Similar to recent nights,
Friday night has potential once again for storms initially in
northeast New Mexico to make headway southeast through the southern
TX Panhandle along a theta-e gradient. PoPs remain greatest across
our northern zones for this nocturnal round of precip with a gradual
downturn Saturday morning. Shortwave ridging for much of the day on
Saturday along with a dryline anchored well to our west looks to
keep much of the region on the quiet side during the daytime. By
late day, increased ascent from both an approaching shortwave trough
and upslope flow along the dryline in eastern NM should easily spur
storm development that leads to another efficient nocturnal rain
event, perhaps more significant than prior nights given PWATs nearly
150% of normal. Will disregard the NAM's dry scenario as it is a
southerly outlier (for now) with the track of the shortwave trough.
Severe prospects would also be in play given sizable MLCAPEs and
enough deep layer shear for both supercells and MCSs.

For Sunday, the dryline mixes out of NM and settles somewhere on the
Caprock underneath flat westerly flow. The dryline by itself may be
able to eke out some storms by peak heating in lieu of weaker
background forcing, so will keep NBM's PoPs intact which fit well
with global ensemble means. Deeper westerly flow by Monday brings an
abrupt halt to our rain chances as the dryline shifts off the
Caprock and contends with a strengthening EML. Although our forecast
remains dry, GFS soundings at CDS show convective temps within reach
which may squeak out a lone storm. This overall dire theme takes a
turn for the worse by Tuesday as thicknesses jump in even drier
westerly flow resulting in triple digit highs for many locales.
Relief from the heat is on the way as soon as Wednesday thanks to a
vigorous cyclone progged to track over the northern plains. The
ECMWF is notably sharper and deeper with this trough which lends
itself to even cooler temps for us, but will stick with the modest
cooling of the NBM until ensemble spreads lessen.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Thu May 30 2024

Thunderstorms are the short term in the near term of the forecast
with isolated storms west of KLBB and a large linear thunderstorm
system rolling to the south and southeast through the Texas
Panhandle. This leaves each terminal with a good chance of being
affected by TS in the first four to five hours of the forecast.
Outside chances for another linear system rolling through the
western Panhandle and South Plains is worth a VCTS mention at KLBB
and KPVW toward sunrise. Guidance for MVFR ceilings has decreased
in the last few model runs and will temper that wording some in
this round of TAFs.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Friday for TXZ025-026-031-032-037-038-
043-044.

&&

SHORT TERM...51
LONG TERM....93
AVIATION...07
Hazardous weather outlook, May 30, 11:46 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1146 AM CDT Thu May 30 2024

TXZ021>044-311700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1146 AM CDT Thu May 30 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon across the far
southern Texas Panhandle, South Plains and Rolling Plains. Very
large hail up to 2.75 inches, damaging wind gusts up to 70 mph, and
a tornado or two. Additionally, locally very heavy rainfall may
produce flash flooding, especially across the Rolling Plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue into the weekend and into
early next week. Saturday currently looks like the day with the
highest potential for widespread severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 30, 6:22 PM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
622 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             1 SW Denver City        32.96N 102.84W
05/30/2024  E1.75 Inch       Yoakum             TX   Storm Chaser

            Shared via social media.

&&

MCZ
Local storm report, May 30, 6:31 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
631 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Non-Tstm Wnd Gst 1 NE Amherst            34.02N 102.40W
05/30/2024  M59 MPH          Lamb               TX   Mesonet

            Occurred with light showers. Measured by the
            West Texas Mesonet.

&&

MCZ
Local storm report, May 30, 6:36 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
636 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Hail             17 N Plains             33.43N 102.82W
05/30/2024  M2.00 Inch       Cochran            TX   Storm Chaser

            Sporadic coverage along Highway 214.

&&

MCZ
Local storm report, May 30, 7:20 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
720 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Non-Tstm Wnd Gst 1 NE Amherst            34.02N 102.40W
05/30/2024  M58 mph          Lamb               TX   Mesonet

            Measured by the West Texas Mesonet.

&&

Event Number LUB2400052

MCZ
Local storm report, May 30, 7:33 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
733 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Non-Tstm Wnd Gst 6 S Olton               34.09N 102.12W
05/30/2024  M62 MPH          Lamb               TX   Mesonet

            Wind gusts of 58 to 62 mph from 715 PM to
            717 PM. Measured by the West Texas Mesonet.

&&

MCZ
Local storm report, May 30, 7:52 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
752 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             Denver City             32.97N 102.83W
05/30/2024  E1.75 Inch       Yoakum             TX   Law Enforcement

            Ping pong to golf ball size from 725 PM to
            735 PM. Minor street flooding.

&&

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:00 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum60 min
May 30, 7:10 PM CDTAreal Flood AdvisoryLUBYoakum20 min
May 30, 7:15 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn29 min
May 30, 7:32 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum28 min
May 30, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCochran, Hockley, Terry, Yoakum38 min
May 30, 8:25 PM CDTSevere Thunderstorm WarningLUBBriscoe21 min
May 30, 8:37 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum53 min
May 30, 9:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBTerry, Yoakum40 min
May 30, 9:30 PM CDTAreal Flood AdvisoryLUBGarza60 min
May 30, 10:53 PM CDTSpecial Weather StatementLUBDickens, King37 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.